Restoril is the brand name for temazepam, a benzodiazepine medication prescribed to treat insomnia. Other benzodiazepines, like Valium, Klonopin, and Xanax, are famously prescribed as treatments for panic attacks or as needed for anxiety disorders. They are not often prescribed to treat insomnia, but Restoril was designed and marketed specifically for this condition.
Like other benzodiazepines, Restoril is only for short-term treatment. The body develops a physical dependence on, and tolerance to, benzodiazepine drugs in about two weeks, so it is important for physicians to prescribe these medications for short-term or as-needed treatments rather than long-term management of brain chemistry. Restoril is prescribed for between seven and 10 days, depending on how long it takes for acute insomnia symptoms to go away.
How Restoril Works
Restoril and other benzodiazepines act on the brain’s gamma-Aminobutyric acid (GABA) receptors. When there is not enough GABA neurotransmitter in the brain, neurons fire rapidly, leading to increased anxiety, panic attacks, and trouble sleeping. In extreme circumstances, low GABA can lead to seizures, but there are different medical approaches for epilepsy and other seizure disorders that no longer require just benzodiazepine treatment. Benzodiazepines like Restoril bind to GABA receptors, allowing more bioavailability of the GABA neurotransmitter, and creating a sense of calmness, relaxation, and sleepiness (for some people).
This insomnia medication does not cause you to fall asleep, but it creates the conditions in which you can relax enough to sleep. Although it is only prescribed for about a week, some people may feel like they need to take Restoril for a longer period because they are worried their insomnia will return. Rebound anxiety and insomnia are two of the symptoms associated with Restoril withdrawal.
If you take this medication as directed, dependence shouldn’t be a significant issue for the week to 10 days it is prescribed. Alongside behavioral therapy, you can learn to overcome insomnia and get enough sleep on your own. However, people who struggle with Restoril dependence or addiction usually do not have prescription oversight, so they need help from a detox program to ease off physical dependence on this drug.
Withdrawal without Medical Help Can Be Uncomfortable and Risky
If you stop taking temazepam all of a sudden, or cold turkey, you are likely to develop withdrawal symptoms. These can range from uncomfortable to life-threatening, depending on how much Restoril you abused and for how long.
Temazepam is an intermediate-acting benzodiazepine drug, meaning it does not hit the brain very rapidly, but the primary effects wear off after a few hours. Restoril and other intermediate-acting benzodiazepines can be detected in the body for up to five days after they have been taken. Short-acting drugs can be detected for up to two days, and long-acting drugs like Valium can be detected for up to 10 days. This means there are still metabolites in the body during this time that will affect your brain and organ systems.
Restoril has a half-life of 0.4 to 0.6 hours, with a terminal half-life of 3.5 to 18.4 hours (8.8 hours on average). This means that most of the drug stops acting on the brain and is eliminated in about one to two hours, but metabolites can remain active in the body for up to 48 hours.
After a few hours, some withdrawal symptoms may begin. Full withdrawal typically begins after 24 to 48 hours, depending on how much Restoril was abused. Withdrawal symptoms associated with temazepam include:
- Shaking and tremors
- Abdominal cramps
- Muscle aches
- Nausea and vomiting
- Excessive sweating
- Cravings for the drug
- Convulsions or seizures
Restoril’s specific withdrawal symptoms and how long they last can vary greatly by individual, and this includes variations in how the drug was prescribed.
Temazepam is prescribed for different purposes than other benzodiazepines, like Xanax (alprazolam). Restoril works on insomnia while Xanax is used as a regular treatment for anxiety. This means that someone with an alprazolam prescription can use the drug as needed, or they may take it regularly for acute anxiety symptoms, up to four times per day.
In contrast, Restoril has specific limitations on how long it can be used, and it is only taken once per day. People who take Restoril as prescribed are taking it less often than Xanax or Klonopin may be taken.
People who abuse Restoril will struggle with a similar type of chemical dependency as those who abuse Valium, Xanax, Klonopin, or other related benzodiazepines. This means that withdrawing from temazepam can potentially be as intense as withdrawing from other benzodiazepine drugs when they are misused or abused for nonmedical reasons.
People who take temazepam as prescribed will work with their doctor to taper off the drug if needed, which reduces the intensity of withdrawal symptoms and shortens the timeline of how long it takes to quit the drug. Those who abuse Restoril for nonmedical reasons, however, are at risk of developing intense withdrawal symptoms, including life-threatening dangers like seizures. It is crucial to get medical oversight if you abuse temazepam, so you can get medication-assisted treatment to ease off physical dependence on the drug.
The Global Information Network About Drugs (GINAD) reports that temazepam is very addictive. Withdrawal symptoms can feel severe even when they do not put the person at risk of physical harm. The risk of relapse back into temazepam abuse is high without appropriate medical supervision, which may include a tapering process with a long-acting benzodiazepine.
Appropriate Detox and Rehabilitation to End Restoril Abuse
If you struggle with Restoril addiction, the first step is to find a detox program that uses medical oversight to monitor and manage withdrawal symptoms so you can end physical dependence on this drug. A physician will assess how intense your withdrawal symptoms are and determine if you need a replacement medication.
Benzodiazepine abuse, tapering, and MAT are widely debated. Some medical professionals do not believe that using a replacement medication — most often, Valium (diazepam), which is a long-acting benzodiazepine — is the best approach. There are no officially approved prescription medications to treat benzodiazepine withdrawal symptoms. Using a long-acting replacement, then developing a taper, works well for people who are at risk of seizures or other severe outcomes from withdrawal.
Addiction specialists know that anyone who has taken benzodiazepines like Restoril for more than two weeks should taper off the drug instead of quitting suddenly. It is equally important that the tapering process take long enough for the body to stabilize itself. Withdrawal symptoms can still appear after two to four weeks of treatment, and there is a risk of recurrent symptoms or rebound symptoms within the first week after the end of the taper.
For people who abuse benzodiazepines like Restoril, or who take supratherapeutic doses, addiction specialists may:
- Consider inpatient treatment due to life-threatening risks like seizures.
- Switch to a long-acting benzodiazepine like diazepam or clonazepam.
- Start by reducing the dose of the replacement medication 25 percent to 30 percent for the first few days.
- Switch to 5 percent to 10 percent reduction either daily or weekly on a tapering schedule, depending on the severity of withdrawal and length of drug abuse.
- Consider prescribing anticonvulsants.
When taken as prescribed, Restoril is only taken in the evening before going to sleep. At therapeutic doses, you can stay on temazepam during the taper, which will probably involve a weekly dose reduction of 25 percent.
The Veterans Affairs (VA) Department recommends concurrent cognitive behavioral therapy during the tapering process to ease the transition into rehabilitation. Even those who took Restoril as prescribed will need a form of behavioral therapy or sleep hygiene assistance so they can manage insomnia symptoms without medical interventions from risky, addictive substances.
After you have safely detoxed from Restoril, a rehabilitation program is needed to change and manage your behaviors around prescription drugs or other intoxicating substances. It is important to remain in rehabilitation for 90 days because this is the minimum time needed to create a long-lasting understanding of the condition and change behaviors. After completing a rehabilitation program, work with your social worker, case manager, counselor, or physician to develop an aftercare plan, which can help you avoid relapse, stay healthy, and manage cravings.